Oklahoma, 2018

Drought in Oklahoma, October 1 to 24, 2018

October 1 to 24, 2018 · NWS TSA · 3 events in 3 counties and zones

Much of eastern Oklahoma received average to above average rainfall during October 2018. During the first two weeks of the month, several rainfall events occurred across northeastern Oklahoma that resulted in rainfall amounts from four to ten inches in portions of Osage, Washington, and Tulsa Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Much of eastern Oklahoma received average to above average rainfall during October 2018. During the first two weeks of the month, several rainfall events occurred across northeastern Oklahoma that resulted in rainfall amounts from four to ten inches in portions of Osage, Washington, and Tulsa Counties. This rainfall reduced the prolonged severe drought (D2) conditions to moderate (D1) conditions. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 30, 10:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 30, 10:08 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1108 PM CDT Sun Sep 30 2018

.DISCUSSION...

The discussion for the 06Z TAF forecast is included below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Low end MVFR and IFR cigs will return to the region overnight, and
will persist into the morning hours on Monday. All sites should
trend toward VFR conditions again by afternoon.

Lacy

&&

.PREV DISCUSSION... /Issued 920 PM CDT Sun Sep 30 2018/

..UPDATE...

DISCUSSION...
Clouds have finally cleared out of most of the area. This will
allow temperatures to fall off this evening before low clouds
redevelop across the area overnight. Strong front is not far from
northeast Oklahoma, running from Topeka to just north of Wichita
to Pratt. Temperatures on the cool side of the boundary were in
the mid 50s to lower 60s, while south of the boundary, they were
in the low to mid 70s. This boundary won't affect northeast
Oklahoma until at least mid week.

Current forecast looks good, and have just made some adjustments
for cloud cover for the evening hours. Low clouds are expected
before sunrise and will likely be slow to mix out on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  83  69  86 /   0   0   0  10
FSM   66  83  69  87 /  10  20  10  10
MLC   66  84  69  85 /   0  10   0  10
BVO   65  84  66  86 /   0   0   0  10
FYV   64  79  65  83 /  10  10   0  10
BYV   64  80  66  84 /   0  20   0  10
MKO   66  82  68  85 /   0  10   0  10
MIO   65  81  67  84 /   0  10   0  10
F10   66  82  68  85 /   0  10   0  10
HHW   67  84  69  85 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Sep 30, 3:54 PM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CDT Sun Sep 30 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CDT Sun Sep 30 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DISCUSSION...
Clouds have persisted much of the day across eastern Oklahoma and
western Arkansas. It's possible that patchy fog may develop after
midnight across portions of northwest Arkansas or southeast
Oklahoma, if there is some clearing this evening. Otherwise, no
hazardous weather is expected through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...No Hazards.
WEDNESDAY...Fire Weather Potential...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY and SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A cold front will move into portions of western and central Kansas
on Wednesday, and strong surface winds will develop across
Oklahoma and western Arkansas ahead of the front. This will lead
to increased fire weather concerns on Wednesday, especially with
above normal high temperatures expected in the mid to upper 80s.
The front will eventually move into northwest Oklahoma by Thursday
night, with a chance for showers and storms, mainly north and
west of Tulsa, Thursday night into Friday morning. More widespread
showers and storms are possible by Saturday.

weather.gov/tulsa contains additional information.

CORFIDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Osage

When
October 1, 12:00 AM CST to October 24, 12:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
October 1, 12:00 AM CST to October 24, 12:00 AM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
October 1, 12:00 AM CST to October 24, 12:00 AM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791194, 791195, 791196.